Rip Current, Cook
- When
- August 22, 12:50 PM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
An 11 year old girl was swept into Lake Michigan by high waves while standing on a breakwall in the 700 block of East 31st Drive in Chicago. A 35 year old man jumped into Lake Michigan to help her.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
An 11 year old girl was swept into Lake Michigan by high waves while standing on a breakwall in the 700 block of East 31st Drive in Chicago. A 35 year old man jumped into Lake Michigan to help her. Both people were pulled out of the lake by lifeguards and firefighters. The 11 year girl was in good condition and survived. The 35 year old man was found unresponsive in the water and later died at a nearby hospital. Waves 5 to 6 feet were reported at the Wilmette buoy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 22, 11:43 AM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1243 PM CDT Thu Aug 22 2019 .SHORT TERM... 325 AM CDT Through Friday... We are right on the cusp of a considerable airmass change across northeast Illinois and northwest Indiana this morning, sandwiched between a much drier environment to our north and considerable moisture to our south. A cold front is presently sneaking south of the Wisconsin/Illinois state line, and upstream observations indicate dewpoints are falling into the low to mid 50s with this feature's passage. This drying process will probably be held up a little bit today by lake influences as some low 60s dewpoints spill in on the northeasterly winds. A broad region of precipitation continues immediately to our south, forced ahead of a shortwave slicing into northwest Illinois with an assist from the right entrance region of a 80 kt jet streak. The main moist axis supporting this area of showers and thunderstorms currently pushing into the I-72 corridor looks to just barely graze parts of Ford, Iroquois, and Benton counties just before daybreak. As a result, we'll show a brief period of higher PoPs before chances quickly diminish through the morning hours. Think that the vast majority of our CWA will then remain dry today, although have held onto a sliver of low (20%) PoPs across the far southeast into the mid afternoon as the aforementioned cold front will not totally clear until then. Can't rule out a spit of rain trying to develop with heating along the lake-enhanced push, but we'll be capping PoPs at 10% with no weather mention given the anticipated very limited potential. It also appears we'll see a pretty decent push of northeasterly winds down the lake later this morning and into the afternoon with mixing. The ESRL HRRRx indicates notably stronger winds today than the operational NCEP HRRR which is pretty intriguing. We can only surmise that the warmer indicated lake and surface temperatures in the HRRRx are altering the low-level static stability profiles to support a gustier solution. Based on upstream observations, it does look like the ESRL HRRRx is doing a better job capturing ongoing wind trends, and we've followed it more closely for winds across our nearshore waters as a result. A persistent northeast wind of 15 to 20 kts with gusts to 25 kts or so should result in steadily building wave action later this afternoon and through tonight. As a result, we'll be hosting a Beach Hazards Statement for an increased risk of rip currents for all of our Lake Michigan Beaches. At present we don't think the winds look quite strong enough to result in lakeshore flood issues, but the high lake levels have recently resulted in flooding in otherwise very marginal events. We'll keep an eye on observations and model trends today and tonight as a result, but don't have plans right now to hoist a Lakeshore Flood Advisory. As morning clouds vacate the region from north to south through the morning, it's shaping up to be a pretty spectacular day here. High temperatures will range from the mid to upper 70s inland, to the low to mid 70s closer to the lake as dewpoints fall into the upper 50s and lower 60s with mixing. A mostly clear sky tonight, combined with the very dry airmass will set the stage for temperatures to drop pretty quickly with the loss of heating. Have favored the cooler MOS guidance for lows tonight, and wouldn't be surprised to see perhaps some near 50 degree readings in the coolest outlying sheltered locations. Looks like we'll continue the fine stretch of weather into Friday to close out the week with highs ranging from the lower 70s near the lake into the mid and upper 70s inland. Carlaw && .LONG TERM... 237 AM CDT Friday night through Wednesday... High pressure in place across the region at the start of the period, with cooler and dry conditions expected. Under this setup, will see a rather cool night with low temps Friday night expected to fall to the low to mid 50s in spots. No real change through the weekend with dry conditions to persist, as well as below normal temps. By early next week, will see pattern begin to change with a slight warming trend expected and with chances for precip returning. This is especially the case Monday into Tuesday, as a well defined trough digs through the central U.S. Attendant surface trough/front will encounter returning moisture, with showers and thunderstorms becoming more probable. Cool and dry advection once again expected on the backside of this system through midweek. Will see how long this sticks around as guidance does vary with the large scale pattern during this time. The air mass could rebound, but if not, it's possible we stay in a cooler/below normal pattern through the end of the work week. Rodriguez && .AVIATION... For the 18Z TAFs... There are no significant aviation concerns. Main highlights over the next 24-30 hours: * Northeast winds gusting to 15-20 kt at times through this afternoon at ORD, MDW and GYY. Sustained speeds 10-17 kt. * Northeast winds 10-15 kt on Friday. High pressure will influence the region through Friday, bringing quiet weather conditions. With the high pressure centered north of the Great Lakes today and over the northern Great Lakes on Friday, expect steady northeast winds. There will be occasional gusts through late this afternoon at ORD, MDW and GYY, with gusts likely diminishing around sunset. Gusts may be less prevalent on Friday. SCT to BKN lower VFR CIGs this afternoon inland of Lake Michigan should be mostly FEW-SCT VFR on Friday. Castro && .LOT WATCHES/WARNINGS/ADVISORIES... IL...Beach Hazards Statement...ILZ006-ILZ014 until 10 AM Friday. IN...Beach Hazards Statement...INZ001-INZ002 until 10 AM Friday. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1202 PM CDT Thu Aug 22 2019 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 231715- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Lake IN-Porter-Newton-Jasper-Benton- 1202 PM CDT Thu Aug 22 2019 /102 PM EDT Thu Aug 22 2019/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... High Swim Risk DISCUSSION... Breezy north to northeasterly winds will result in building waves through the morning and afternoon. This will result in dangerous swimming conditions this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... High Swim Risk Sunday... Limited Thunderstorm Risk. Monday... Elevated Thunderstorm Risk. Tuesday and Wednesday... Limited Thunderstorm Risk. DISCUSSION: Dangerous swimming conditions will continue through the mid morning hours on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-231715- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1202 PM CDT Thu Aug 22 2019 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Hazardous conditions for small craft possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Sunday Night... Limited Thunderstorm Risk. Monday... Elevated Thunderstorm Risk. Tuesday and Wednesday... Limited Thunderstorm Risk. RC Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Cook | 2019-08-22 | 35 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847983.